Alert archive / Wisconsin / Frost Advisories in 2015

Frost Advisory 3, NWS La Crosse, WI

May 30, 20156 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 30, 2015, 3:10 AM CDT for 6 counties in Wisconsin. It took effect at May 31, 2015, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 30, 2015, 3:10 AM CDT (08:10 UTC)
In effect from
May 31, 2015, 3:00 AM CDT
Expired
May 31, 2015, 8:00 AM CDT
In force
5 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2015-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2015-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WWUS73 KARX 300810
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT SAT MAY 30 2015

...AREAS OF FROST OVERNIGHT...

.CLEAR SKIES AND LIGHT WINDS WILL COUPLE WITH TEMPERATURES FALLING
INTO THE MID 30S TO PRODUCE AREAS OF FROST OVERNIGHT. ANY COLD
SENSITIVE PLANTS SHOULD BE PROTECTED FROM THE COLD.

WIZ017-301615-
/O.NEW.KARX.FR.Y.0003.150531T0800Z-150531T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
310 AM CDT SAT MAY 30 2015

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY. 

* TEMPERATURE...LOWS IN THE MID 30S.

* IMPACTS...COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY
  THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RIECK
5 follow-up statements
764 
WWUS73 KARX 301608
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1108 AM CDT SAT MAY 30 2015

...AREAS OF FROST OVERNIGHT FOR NORTH CENTRAL WISCONSIN...

.FROST IS EXPECTED TO FORM OVERNIGHT ACROSS PORTIONS OF NORTH
CENTRAL WISCONSIN AS THE SKIES CLEAR OUT AND TEMPERATURES DROP
INTO THE MIDDLE 30S. THE LOCATIONS MOST LIKELY TO SEE FROST FORM
WILL BE THE LOW LYING COLD SPOTS AND WHERE THE WINDS BECOME LIGHT.
ANY COLD SENSITIVE PLANTS SHOULD BE PROTECTED FROM THE COLD.

WIZ017-310015-
/O.CON.KARX.FR.Y.0003.150531T0800Z-150531T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
1108 AM CDT SAT MAY 30 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURES WILL FALL INTO THE MIDDLE 30S AS SKIES BECOME CLEAR
  OVERNIGHT.

* COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

04
432 
WWUS73 KARX 302303
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
603 PM CDT SAT MAY 30 2015

...AREAS OF FROST EXPECTED OVERNIGHT FOR NORTH CENTRAL
WISCONSIN...

.FROST IS EXPECTED TO FORM EARLY MORNING SUNDAY ACROSS PORTIONS
OF NORTH CENTRAL WISCONSIN AS TEMPERATURES DROP INTO THE MIDDLE
30S. THE LOCATIONS MOST LIKELY TO SEE FROST FORM WILL BE THE LOW
LYING COLD SPOTS AND WHERE THE WINDS BECOME LIGHT. ANY COLD
SENSITIVE PLANTS SHOULD BE PROTECTED FROM THE COLD.

WIZ017-310715-
/O.CON.KARX.FR.Y.0003.150531T0800Z-150531T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
603 PM CDT SAT MAY 30 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURES WILL FALL INTO THE MIDDLE 30S OVERNIGHT.

* COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BOYNE
144 
WWUS73 KARX 310146
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT SAT MAY 30 2015

...AREAS OF FROST EXPECTED OVERNIGHT FOR NORTH CENTRAL AND CENTRAL
WISCONSIN...

.FROST IS EXPECTED TO FORM EARLY MORNING SUNDAY ACROSS PORTIONS
OF NORTH CENTRAL AND CENTRAL WISCONSIN AS TEMPERATURES DROP INTO
THE LOWER AND MIDDLE 30S. 

THE LOCATIONS MOST LIKELY TO SEE FROST FORM WILL BE THE LOW LYING
COLD SPOTS AND WHERE THE WINDS BECOME LIGHT. ANY COLD SENSITIVE
PLANTS SHOULD BE PROTECTED FROM THE COLD.

WIZ029-034-042>044-311000-
/O.EXA.KARX.FR.Y.0003.150531T0800Z-150531T1300Z/
CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS...
SPARTA/TOMAH...MAUSTON
846 PM CDT SAT MAY 30 2015

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT SUNDAY. 

* TEMPERATURES WILL FALL INTO THE LOWER AND MIDDLE 30S OVERNIGHT.

* COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WIZ017-311000-
/O.CON.KARX.FR.Y.0003.150531T0800Z-150531T1300Z/
TAYLOR-
INCLUDING THE CITY OF...MEDFORD
846 PM CDT SAT MAY 30 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
SUNDAY...

* TEMPERATURES WILL FALL INTO THE LOWER AND MIDDLE 30S OVERNIGHT.

* COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED BY THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BOYNE
026 
WWUS73 KARX 310727
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
227 AM CDT SUN MAY 31 2015

...AREAS OF FROST THIS MORNING...

.FROST WILL FORM THIS MORNING ACROSS PORTIONS OF CENTRAL
WISCONSIN AS TEMPERATURES DROP INTO THE LOWER AND MIDDLE 30S.

THE LOCATIONS MOST LIKELY TO SEE FROST WILL BE THE LOW LYING AREAS.
ANY COLD SENSITIVE VEGETATION SHOULD BE PROTECTED.

WIZ017-029-034-042>044-311300-
/O.CON.KARX.FR.Y.0003.150531T0800Z-150531T1300Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
227 AM CDT SUN MAY 31 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES WILL FALL INTO THE LOWER AND MIDDLE 30S THIS MORNING.

* COLD SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DTJ
011 
WWUS73 KARX 311234
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
734 AM CDT SUN MAY 31 2015

...TEMPERATURES WARMING THIS MORNING...

.TEMPERATURES HAVE WARMED INTO THE LOWER 40S ACROSS CENTRAL
WISCONSIN...THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE
AT 8 AM.

WIZ017-029-034-042>044-311345-
/O.EXP.KARX.FR.Y.0003.000000T0000Z-150531T1300Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
734 AM CDT SUN MAY 31 2015

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES ACROSS CENTRAL WISCONSIN HAVE WARMED INTO THE LOWER
40S...THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8
AM.

$$

DTJ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 30, 2:55 AM CDT, 15 minutes earlier.

Area forecast discussion, May 30, 2:55 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT SAT MAY 30 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 255 AM CDT SAT MAY 30 2015

UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT MAKING STEADY
ALBEIT SOMEWHAT SLOW PROGRESS EAST/SOUTHEAST ACROSS THE REGION EARLY
THIS MORNING. SHOWERS WERE WIDESPREAD AHEAD OF IT...WITH A LINE OF
CONVECTION RIDING ALONG THE FRONT.

THE FRONT SINKS ACROSS ILL BY LATE MORNING BUT THE TROUGH AXIS ISN/T
SLATED TO CLEAR THE FORECAST AREA TIL THIS EVENING. NAM POINTS TO
SOME ELEVATED FRONTOGENETIC FORCING ACROSS NORTHEAST IA/SOUTHWEST WI
THROUGH THE BETTER PART OF THE DAY...BUT MINIMAL IF ANY INSTABILITY
AND NON-IMPRESSIVE LAPSE RATES. THE NAM WOULD HANG ONTO SOME RAIN
CHANCES ACROSS THE FAR SOUTH INTO THE AFTERNOON...BUT MOST MESO
MODELS WANT TO CLEAR IT BY 18Z. GOING TO SIDE THE FORECAST TOWARD
THESE MORE PROGRESSIVE SOLUTIONS.

HIGH PRESSURE BUILDS IN LATER TODAY AND HANGS AROUND THE GREAT LAKES
THROUGH MONDAY. GFS/NAM/ECMWF ALL SUGGEST THE HIGH WILL SERVE TO
BOUNCE ANY POTENTIAL SHORTWAVES SOUTH/NORTH OF THE FORECAST AREA
DURING THIS TIME...KEEPING THE AREA DRY. WILL CONTINUE THIS TREND.

TEMPERATURES ARE GOING TO TAKE A TUMBLE FOR THE NEXT FEW DAYS...WITH
850 BM TEMPS FALLING FROM NEAR 12C LAST NIGHT...TO 4 C BY 00Z MON.
HIGHS WILL MOSTLY BE IN THE 60S THROUGH MONDAY. IN ADDITION...WITH
CLEARING SKIES TONIGHT...RADIATIONAL COOLING COULD RESULT IN SOME
MID 30 LOWS FOR PARTS OF CENTRAL/NORTHERN WI. PATCHY/AREAS FROST IS
POSSIBLE. WINDS COULD STAY ABOVE 5 KTS THOUGH...WHICH LIMITS
CONFIDENCE IN A WIDESPREAD EVENT. PER COORDINATION WITH SURROUNDING
OFFICES...WILL ISSUE FROST ADV FOR TAYLOR COUNTY IN NORTH-CENTRAL
WI. IF WIND SPEEDS LOOK LOWER...THE ADV COULD BE EXPANDED INTO PARTS
OF CENTRAL WISCONSIN WHERE COLD AIR DRAINAGE IS COMMON.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 255 AM CDT SAT MAY 30 2015

EXTENDED FORECAST HINGES ON THE STRENGTH OF THE LONG WAVE RIDGE
BUILDING ANTICIPATED FOR MUCH OF THE CENTRAL U.S...WILL IT BE ENOUGH
TO HOLD AT BAY THE VARIOUS PERTURBATIONS A WEST COAST TROUGH WILL
SEND AT US.

MODELS ALREADY AT ODDS WITHIN AND BETWEEN EACH OTHER...AND EXPECT
THE DIFFERENCES TO PERSIST FOR AT LEAST THE NEXT COUPLE DAYS. THIS
LOWERS FORECAST CONFIDENCE IN THE DRY-NOT DRY QUESTION. WILL HAVE TO
LEAN ON CONSENSUS AS A RESULT...WHICH PAINTS A LOT OF SMALL
POPS...ESPECIALLY WEST AND NORTH.

AS IT STANDS NOW...THE GFS FAVORS THE DRIER SOLUTION...USING THE
RIDGE TO KEEP/SHUNT PCPN CHANCES WEST/NORTH. THIS IS ESPECIALLY
EVIDENT ON WED WHERE THE EC/GEM TAKES A SHORTWAVE THEY ALL FORECAST
INTO THE UPPER MISSISSIPPI RIVER VALLEY...BRINGING THE THREAT FOR
SHOWERS/STORMS. THE EC THEN STAYS THE WET MODEL WITH ANOTHER
SHORTWAVE WORKING IN CONCERT WITH A SFC FRONT TO CONTINUE THE RAIN
THREAT INTO FRIDAY MORNING. THE GFS WOULD FINALLY BREAK INTO THE
RIDGE ON FRIDAY...CONTINUING SOME SMALL PCPN CHANCES INTO SAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1147 PM CDT FRI MAY 29 2015

STRONG 900 TO 800 MB FRONTOGENESIS WILL CONTINUE TO PRODUCE SHOWERS
IN THE WAKE OF THE COLD FRONT AT KRST THROUGH 30.08Z AND AT KLSE
THROUGH 30.10Z. SOUNDINGS CONTINUE TO SHOW THAT IFR/MVFR CEILINGS
WILL CONTINUE THROUGH THE SATURDAY MORNING AT BOTH TAF SITES AND
THEN SKIES WILL BECOME VFR AS SUBSIDENCE AND DRIER AIR MOVE INTO THE
REGION.

BOTH TAF SITES THROUGH THE AFTERNOON WILL SEE SUSTAINED NORTH WINDS
OF 10 TO 20 KNOTS WITH GUSTS RANGING FROM 20 TO 25 KNOTS.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY FROM 3 AM TO 8 AM CDT SUNDAY FOR WIZ017.
MN...NONE.
IA...NONE.

&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...BOYNE
Hazardous weather outlook, May 29, 10:49 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT FRI MAY 29 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1049 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY TO AREAS OF FROST WILL POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL WISCONSIN ON SUNDAY MORNING.

THERE ARE CHANCES OF THUNDERSTORM FROM TUESDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS
WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Local storm report, May 29, 11:07 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 PM CDT FRI MAY 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       1 NNE KASSON            44.04N 92.75W
05/29/2015  M2.30 INCH       DODGE              MN   PUBLIC

&&

NWS LA CROSSE WI
IRIS SYSTEM

Nearby

Frost Advisories in Wisconsin, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.